Thunderstorm Wind, Bertie
- When
- July 28, 5:02 PM EST
- Where
- Bertie County, 2.63 mi WNW of Republican
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.100, -77.110
Tree was downed onto a vehicle.
Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of northeast North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 28, 2:14 PM EST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
314 PM EDT Tue Jul 28 2020
.SYNOPSIS...
A cold front approaches from the northwest this evening. The
boundary sags south overnight before stalling across southern
Virginia Wednesday. Several areas of low pressure will move
east along this boundary Thursday and Friday. The front lifts
back north as a warm over the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 315 PM EDT Tuesday...
Heat advsry continues thru 00Z with sern zones and ern shore area
alrdy aoa 105. Dew points have mixed out along the I-95 corridor
along with sct convection dvlpng to the west. Thus, this combo
will likely prevent the I-95 corridor from reaching 105.
Models show a weak s/w riding east just ahead of the apprchg cold
front this eve. SPC keeps the marginal svr risk across most of Va
except for the sern part. This mainly for damaging wind gusts in any
wet micro-bursts along the pre-frontal trof this eve.
The front is then progged to slowly sag south across northern Va
overnight. Thus, high chc PoPs (and any svr threat) will be kept
this eve with PoPs lingering across the sern two thirds of the fa
overnite due to some moisture pooling along the frontal bndry.
Remaining warm and humid with lows in the 70s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
As of 315 PM EDT Tuesday...
The boundary sets up shop across srn VA Wed. Anthr weak s/w progged
to move east along it across sern VA Wed aftrn. This will be the
trigger for convection with highest PoPs (likely) across the south
quickly tapering off across the north. Cooler due to the clouds and
pcpn (although skies will likely turn out pt sunny across the
north). Highs 86-91.
Models show the systm exiting offshore Wed eve then a "lull" in any
significant trigger for convection until the next s/w apprchs from
the west Thurs. Thus, will carry eve PoPs Wed eve, tapering off
after midnite. Lows in the 70s.
A series of s/w trofs will ride eas along the stalled bndry Thu
aftrn thru Fri resulting in periodic shwrs/strms. Will carry high
chc PoPs starting Thu aftrn, chc PoPs Thu nite then ramp up to high
chc / low end likely Fri. Otw, pt to mstly cldy skies. Highs Thu upr
80s-lwr 90s, Lows Thu nite in the 70s. Highs Fri in the mid 80s.
Pcpn tapers off Fri nite as the systm pushes offshore. Lows in the
70s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 315 PM EDT Tuesday...
The bndry lifts back north as a warm front Sat as low pressure lifts
ene across the Ohio Valley. This low slowly tracks ene to our north
Sun and Mon with the trailing frontal bndry progged to move east of
the mts Mon nite/Tue time frame. Thus, models do show enuf moisture
across the area to cont PoPs each day, however, will key on mainly
diurnal timing for now.
Highs each day in the upr 80s-lwr 90s with lows in the 70s.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 130 PM EDT Tuesday...
VFR conditions will start the forecast period with only SCT-BKN
CU over the next svrl hrs. A cold front will sag south across Va
tonite. Ahead of it, shwrs/tstrms will dvlp along the pre-frontal
trof. Timing will be after 22Z at RIC and SBY then after 00Z
across the se. Thus, have VCTS at RIC?SBY in the first 6 hrs
period but held off across the se for now. CIGS would likely
drop to MVFR in any tstrm, but VSBYS could easily drop to brief
IFR in lclly hvy downpours WSW winds arnd 10 kts this aftrn
shift to the NNW across the north behind the front. The bndry
will likely not make it any farther south than the VA-NC border.
Outlook:
Periodic flight restrictions will linger Tue night into early
Wed morning due to sct convection with the bndry. Addntl flight
restrictions through the end of the wek mainly for convection.
&&
.MARINE...
As of 135 PM EDT Tuesday...
Generally quiet marine conditions are expected to continue into the
late week period. A weakening cold front is still expected to dip
southward late tonight which will serve to briefly turn winds to the
WNW for the northern bay and northern coastal zones before SSW flow
returns by Wednesday afternoon. Seas 2-3 ft with waves in the bay of
1-2 ft. There is the potential for a sub-SCA northerly surge across
the waters Friday or Friday night with winds potentially becoming
ENE into Saturday with a second cold front passage. Seas expected to
remain 2-3 ft with waves in the bay of 1-2 ft.
&&
.CLIMATE...
As of 150 AM EDT Tuesday...
Hot weather pattern will prevail through Tuesday. The 2nd half of
July into early August is climatologically the hottest period of the
year so records will not be easy to break (see below).
Richmond's top 3 longest 90+F degree streaks are as follows: 27
(1995), 19 (1993) and 18 (2020) - with a high of 97 Monday at
RIC, RIC now stands at 18 consecutive days of 90+F temperatures.
Second place will likely be tied later today.
* Record Highs:
* Site: Tues 7/28
* RIC: 102 (1952)
* ORF: 101 (1940)
* SBY: 100 (1949)
* ECG: 99 (1952)
* Record High Mins:
* Site Tues 7/28
* RIC: 75 (2006)
* ORF: 81 (2016)
* SBY: 78 (1930)
* ECG: 79 (1980)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory until 8 PM EDT this evening for MDZ021>025.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012>017-
030>032-102.
VA...Heat Advisory until 8 PM EDT this evening for VAZ064-075>090-
092-093-095>100-511>525.
MARINE...None.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...JDM/MAM
CLIMATE...AKQHazardous Weather Outlook National Weather Service Wakefield VA 320 PM EDT Tue Jul 28 2020 MDZ021>025-NCZ012>017-030>032-102-VAZ064-075>090-092-093-095>100- 511>525-291930- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Caroline-Westmoreland- Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Virginia Beach-Accomack-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 320 PM EDT Tue Jul 28 2020 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. In addition, any thunderstorm this evening will be capable of producing heavy downpours, frequent lightning and strong wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ048-060>062-065>069-509-510-291930- Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg- Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa- 320 PM EDT Tue Jul 28 2020 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Tonight. Any thunderstorm this evening will be capable of producing heavy downpours, frequent lightning and strong wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
510 PM EDT Tue Jul 28 2020
VAZ065-066-079-282200-
Lunenburg-Mecklenburg-Brunswick-
510 PM EDT Tue Jul 28 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MECKLENBURG...SOUTHEASTERN LUNENBURG AND BRUNSWICK COUNTIES...
At 509 PM EDT, radar indicated a cluster of strong thunderstorms
located along a line extending from near Dundas to near Brodnax to
near Ebony. Movement was east at 15 mph.
Wind gusts of 40 to 50 mph are possible with these storms.
Locations impacted include...
South Hill, Lawrenceville, Brodnax, Brunswick, La Crosse, Alberta,
Ebony, Gasburg, Bacons Fork, Cochran, Gills Corner, Dolphin, Bowens
Corner, Meredithville, Forksville, Edgerton, Ante, Rawlings, Triplet
and White Plains.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3699 7781 3698 7779 3687 7766 3671 7765
3658 7774 3655 7811 3672 7813 3685 7818
TIME...MOT...LOC 2109Z 257DEG 15KT 3688 7809 3675 7804 3657 7806
ButnerSpecial Weather Statement
National Weather Service Wakefield VA
529 PM EDT Tue Jul 28 2020
VAZ048-061-062-509-510-282215-
Goochland-Fluvanna-Western Louisa-Cumberland-Eastern Louisa-
529 PM EDT Tue Jul 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...NORTHEASTERN
CUMBERLAND...NORTHWESTERN GOOCHLAND AND FLUVANNA COUNTIES...
At 528 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Boswells Tavern to near Lake
Monticello to Schuyler. Movement was east at 15 mph.
Wind gusts of 40 mph are possible with these storms.
Locations impacted include...
Louisa, Mineral, Hadensville, Palmyra, Fork Union, Lake Monticello,
Columbia, Fife, Ferncliff, Boswells Tavern, Kents Store, Troy,
Duncan, New Canton, Gordonsville, Scottsville, Louisa Airport, Green
Springs, Shores and Central Plains.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3806 7826 3813 7821 3814 7812 3815 7811
3813 7805 3814 7802 3812 7798 3810 7784
3808 7780 3783 7798 3766 7812 3769 7827
3776 7847 3780 7849
TIME...MOT...LOC 2128Z 271DEG 11KT 3813 7815 3789 7836 3777 7871
ButnerSpecial Weather Statement
National Weather Service Wakefield VA
531 PM EDT Tue Jul 28 2020
NCZ030-282215-
Bertie-
531 PM EDT Tue Jul 28 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BERTIE
COUNTY...
At 531 PM EDT, strong thunderstorms were clustered near Windsor,
moving east at 10 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Windsor, Askewville, Republican, Quitsna, Woodard and Buena Vista.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3593 7703 3594 7704 3594 7708 3593 7709
3593 7713 3594 7713 3593 7714 3594 7716
3593 7717 3595 7719 3606 7717 3616 7691
3591 7682 3590 7702
TIME...MOT...LOC 2131Z 254DEG 8KT 3600 7706
ButnerSpecial Weather Statement
National Weather Service Wakefield VA
532 PM EDT Tue Jul 28 2020
VAZ098-282200-
Virginia Beach-
532 PM EDT Tue Jul 28 2020
...A STRONG THUNDERSTORM WILL AFFECT THE NORTH CENTRAL CITY OF
VIRGINIA BEACH...
At 531 PM EDT, a strong thunderstorm was located 8 miles northeast of
Princess Anne, or 9 miles northeast of Virginia Beach, moving
northeast at 5 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Virginia Beach, Oceana, Rudee Heights, North Virginia Beach, Oceana
NAS and Macons Corner.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3693 7597 3679 7593 3679 7598 3681 7603
3686 7604 3690 7602
TIME...MOT...LOC 2131Z 245DEG 6KT 3686 7597
ZimmermanSpecial Weather Statement
National Weather Service Wakefield VA
538 PM EDT Tue Jul 28 2020
VAZ513>516-282230-
Western Chesterfield-Western Henrico (Including the City of
Richmond)-Eastern Henrico-Eastern Chesterfield (Including Col.
Heights)-
538 PM EDT Tue Jul 28 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CHESTERFIELD
AND SOUTH CENTRAL HENRICO COUNTIES AND THE CITY OF RICHMOND...
At 538 PM EDT, strong thunderstorms were clustered over Chesterfield
Court House, or near Chester, moving east at 10 mph.
Wind gusts of 40 to 45 mph are possible with these storms.
Locations impacted include...
Richmond, Chester, Bensley, Bellwood, Chesterfield Court House,
Chesterfield, Richmond Heights, Montrose, Pocahontas State Park,
Richmond International, Varina, Drewrys Bluff and Centralia.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3735 7757 3739 7763 3745 7763 3751 7749
3753 7732 3746 7729 3740 7729 3736 7743
TIME...MOT...LOC 2138Z 254DEG 7KT 3742 7751
ButnerSpecial Weather Statement
National Weather Service Wakefield VA
542 PM EDT Tue Jul 28 2020
VAZ075-282215-
Westmoreland-
542 PM EDT Tue Jul 28 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WESTMORELAND
COUNTY...
At 542 PM EDT, a strong thunderstorm was located near Coles Point, or
near Montross, moving east at 20 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Coles Point, Hague, Westmoreland, Currioman Landing, Mount Holly,
Sandy Point, Erica and Templeman.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3815 7661 3811 7660 3809 7658 3807 7653
3806 7653 3804 7652 3807 7679 3817 7681
3817 7676
TIME...MOT...LOC 2142Z 261DEG 17KT 3814 7674
ZimmermanThe Norfolk radar (KAKQ), 99 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
Tree was downed onto a vehicle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911300.